- HEALTH TRACKER
Please help. My entire system is out of whack!
I am almost 6 months post op lap rny, down 75-80 lbs. (I never weigh myself), but I am trying to wean myself off of b.p. medicine. My surgeon told me is was okay to do this. So I stopped. But yesterday at work I felt so light-headed, it wa like I was seeing double, real moody. I ended up coming home for the day. On the way home, I stopped and checked my blood pressure (I ended up taking 1/2 of a pill when I felt dizzy) and my b.p. was low 99/50. So I called my pharmacist who is the only person who will LISTEN to me, everyone else in the medical field is so busy. She told me to monitor my b.p. for the next few weeks, 2 to 4 times a day, so I arranged to do this....with the help of a friend. At 8:00 a.m. my b.p. was normal (120/80), but my blood sugar level was low (58). So I started eating carbs; crackers, sipped some o.j. mixed w/water, hard candy. At lunchtime my b.p. was still normal (110/70), my blood sugar level was 83, which was an improvement. For lunch I ordered a smashed potato smothered w/grilled chicken, cheese, peppers, onions, mushrooms. Drank alot of o.j. and water combo again. At 4:15 my b.p. was normal (110/80) but my blood sugar was 48! My friend said, "Friend, you had better be eating a candy bar or something with sugar, quick!" So I caved for the sake of health and bought a Nestle's crunch. I ate 1/2 driving home and now that I'm home I ate the other half. It was good but not great and I felt this guilty pleasure, more guilt actually cause I don't want to get back into old habits. So can somebody please analyze my situation and tell me what to do? I placed a call to my nutritionist and there's no way she'll call until Monday morning. What do I do in the meantime? I am so confused and feel lousy. Many thanks to whoever may be able to offer some assistance. — blank first name B. (posted on April 26, 2002)
April 26, 2002
Unless you have diabetes and are taking insulin, you should NOT be using sugar to bring your blood sugar up. If your body produces its own insulin, this is what happens. Your blood sugar goes low. You eat some sugar. Your blood sugar goes up. Your pancreas kicks up its insulin production to bring the sugar back down. Your blood sugar gets a little too low. You eat more sugar and your blood sugar comes back up. Your pancreas kicks in again, etc. If you are having blood sugars that low and are not taking insulin or any diabetes meds, you probably need to adjust what you're eating. It would be a good idea to talk to a dietician to see how to even your blood sugars out so you don't get on that roller coaster.
April 26, 2002
You only need about 4 oz of orange juice to bring it back up check it at 45 minutes and see what you sugar is then. Eat more portein something about every 3 or 4 hours to keep it up. Your blood presure that's something else keep checking it too and report it to the dr monday.
— Sharon L.
April 26, 2002
Unless you are insulin shock from too much insulin injection, about the worst thing you could do to is push more sugar. This will digest extremely fast after rny (what usually causes dumping) and send you on the sugar level rollercoaster that you describe. You need to push some high protien along with some complex carbohydrates (veggies & whole grains) to stablize your sugar levels. When you ate straight sugar, it hit your bloodstream extremely fast, which caused your insulin to raise which then caused your blood sugar to drop out of sight again. Have you had your follow-up blood work done recently. My wife, who is 1 yr post-op (rny), was having problems with low blood sugar, and a doctor told her that was a symptom of low B-12. Sure enough, she increased her doses of B-12 and within a week or two, her BP was back in the normal range, and she was feeling much better.
— Dell H.